MAUDE Adverse Event Report: SMITH & NEPHEW, INC. COMPASS UNIVERSAL HINGE; PIN, FIXATION, THREADED

SMITH & NEPHEW, INC. COMPASS UNIVERSAL HINGE; PIN, FIXATION, THREADED
Model Number 71060001
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 07/10/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a compass universal hinge was put on the patient and broke 4 weeks after the surgery.The broken piece was replaced with a smith and nephew device.
 
Additional Manufacturer Narrative
H3, h6: the associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device fractured at the connection point of the lateral hinge base.The gear sub-assembly was not returned with the device.The device had numerous nicks and scratches from use.The clinical / medical investigation concluded that, per complaint details, the device broke four weeks after implantation; however, the broken pieces were replaced with a smith and nephew backup device.Based on the limited information provided the root cause could not be definitively concluded.Since there were no patient injury or retained foreign body resulted per complaint; no further impact to the patient is anticipated.Therefore, no further medical assessment is warranted at this time.A review of complaint history did not reveal additional complaints for the listed batch for the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.Some potential probable causes for this event could include material in use, a procedural error or a traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
COMPASS UNIVERSAL HINGE
Common Device Name
PIN, FIXATION, THREADED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10356562
Report Number1020279-2020-03639
Device Sequence Number2399276
Product Code JDW
UDI-Device Identifier03596010328212
UDI-Public03596010328212
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71060001
Device Catalogue Number71060001
Device Lot Number19EM08409
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/21/2020
Initial Date Received by Manufacturer 07/10/2020
Supplement Date Received by Manufacturer07/13/2021
Initial Report FDA Received Date08/03/2020
Supplement Report FDA Received Date07/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;